Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 15, 2013Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2013, 7:34 PM CDT for Barton County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2013, 7:34 PM CDT (00:34 UTC)
Expired
Jun 15, 2013, 8:30 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:42 PM CDTHAIL 1Hoisington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS53 KICT 160034
SVRICT
KSC009-160130-
/O.NEW.KICT.SV.W.0121.130616T0034Z-130616T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HOISINGTON...AND MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOISINGTON AND CLAFLIN.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
BARTON COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9893 3855 9890 3861 9848 3835 9848
      3839 9894
TIME...MOT...LOC 0034Z 291DEG 8KT 3849 9880

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
423 
WWUS53 KICT 160106
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT SAT JUN 15 2013

KSC009-160130-
/O.CON.KICT.SV.W.0121.000000T0000Z-130616T0130Z/
BARTON KS-
806 PM CDT SAT JUN 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BARTON
COUNTY UNTIL 830 PM CDT...

AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOISINGTON...
AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HOISINGTON AND CLAFLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9893 3853 9891 3855 9848 3835 9848
      3839 9894
TIME...MOT...LOC 0106Z 275DEG 20KT 3845 9879

HAIL...0.88IN
WIND...60MPH

$$
970 
WWUS53 KICT 160128
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT SAT JUN 15 2013

KSC009-160138-
/O.EXP.KICT.SV.W.0121.000000T0000Z-130616T0130Z/
BARTON KS-
828 PM CDT SAT JUN 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARTON COUNTY WILL
EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3849 9893 3853 9891 3855 9848 3835 9848
      3839 9894
TIME...MOT...LOC 0128Z 275DEG 20KT 3844 9863

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:19 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 2:19 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT SAT JUN 15 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 209 PM CDT SAT JUN 15 2013

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTH AND
EXPAND IN COVERAGE ACROSS SOUTHEAST KANSAS EARLY THIS AFTERNOON
WITHIN A WEAKLY CAPPED AND VERY MOIST PBL WITH MLCAPE IN EXCESS OF
3000 J/KG. HEAVY RAIN AND A FEW DAMAGING WIND GUSTS APPEAR TO BE THE
PRIMARY THREATS WITH THIS ACTIVITY AS IT LIFTS ACROSS THE
INSTABILITY AXIS OVER SOUTHEAST KANSAS THROUGH THE EVENING HOURS.

MAINTAINED LOW POPS THIS EVENING AND OVERNIGHT AS LOW LEVEL MOISTURE
IS PROGGED TO RETURN WEST WITH SFC PRESSURE FALLS ACROSS THE
SOUTHERN HIGH PLAINS/WEAK H10-H85 CONVERGENCE ALLOWING FOR ISOLATED TO
WIDELY SCATTERED DEEP MOIST CONVECTION ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS BUT CONFIDENCE IN TIMING REMAINS LOW AS THE
WEAK LLJ FOCUS APPEARS TO REMAIN WEST OF THE FORECAST AREA. IN
ADDITION...FORWARD PROPAGATING CORFIDI VECTORS WOULD KEEP THE BULK
OF THE ACTIVITY WEST OF THE FORECAST AREA TONIGHT.

AFTER A LULL THROUGH MUCH OF THE DAY ON SUNDAY...LOW LEVEL UPSLOPE
FLOW ACROSS THE CENTRAL HIGH PLAINS SHOULD ALLOW FOR WIDELY
SCATTERED THUNDERSTORM DEVELOPMENT ON SUNDAY AFTERNOON ACROSS THE
CENTRAL HIGH PLAINS. THIS ACTIVITY IS EXPECTED TO GROW UPSCALE INTO A
FORWARD PROPAGATING MCS IMPACTING MUCH OF THE FORECAST AREA SUNDAY
NIGHT POSSIBLY LINGERING INTO EARLY MONDAY. DAMAGING WINDS AND HEAVY
RAINFALL APPEAR TO BE THE MAIN THREATS.

MONDAY-TUESDAY...A POST-FRONTAL STABLE REGIME IS ANTICIPATED EARLY
IN THE WEEK WITH HIGHS IN THE 80S AND LOWS IN THE 60S.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 209 PM CDT SAT JUN 15 2013

MAINTAINED LOW POPS CENTERED ON MID-WEEK AS LOW LEVEL MOISTURE
RETURNS TO THE AREA BEFORE THE MID/UPPER RIDGE RETURNS LATE IN THE
WEEK WITH RISING TEMPERATURES AND DRY WEATHER RETURNING TO THE
CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1229 PM CDT SAT JUN 15 2013

A WEAK MID LEVEL IMPULSE CONTINUES TO MOVE NORTHEAST ACROSS SOUTH
CEN KS AT THIS TIME...WITH SOME WIDELY SCATTERED SHOWERS AND A FEW
STORMS ACROSS PORTIONS OF CEN KS.  EXPECT THIS WIDELY SCATTERED
SHOWER TREND TO CONTINUE ACROSS CEN AND SOUTH CEN KS FOR THE
AFTERNOON HOURS...AS DIURNAL HEATING INCREASES.  STEEP LAPSE RATES
ASSOCIATED WITH THIS COOLER AIR ALOFT MAY LEAD TO THE SHOWERS
BECOMING MORE NUMEROUS FOR THE AFTERNOON HOURS ESPECIALLY OVER SOUTH
CEN AND SOUTHEAST KS. ALREADY SEEING SIGNS OF THIS ACROSS CEN OK AT
THIS TIME.  SO SEE CONVECTIVE ACTIVITY INCREASING FOR AREAS ALONG
AND EAST OF THE KS TURNPIKE WHERE HIGHER SFC DEWPOINT AIR IS LOCATED
WITH HIGHER INSTABILITY AXIS. SO WILL GO WITH VCTS FOR MOST TAF
LOCATIONS FOR THIS DIURNALLY DRIVEN ACTIVITY...WITH VFR CEILINGS
EXPECTED.  WILL GO WITH SOME MVFR VSBYS AND A TEMPO -TSRA GROUP FOR
THE KCNU TAF AS INSTABILITY AXIS WILL BE RIGHT OVER THIS AREA FOR A
FEW ROUND OF CONVECTION BETWEEN 21Z/SAT-02Z/SUN.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  89  67  86 /  40  20  80  20
HUTCHINSON      69  90  67  86 /  40  40  80  10
NEWTON          70  89  67  85 /  40  20  80  10
ELDORADO        70  88  67  85 /  40  20  80  20
WINFIELD-KWLD   72  89  68  86 /  30  20  80  30
RUSSELL         68  90  65  86 /  40  40  80  10
GREAT BEND      68  90  65  85 /  40  40  80  10
SALINA          69  90  66  86 /  40  30  60  10
MCPHERSON       69  89  66  86 /  40  30  80  10
COFFEYVILLE     72  88  68  85 /  50  30  80  50
CHANUTE         70  88  67  84 /  60  30  70  50
IOLA            70  87  67  84 /  60  30  60  50
PARSONS-KPPF    71  88  68  84 /  60  30  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 4:45 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT SAT JUN 15 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY DIMINISH
OVER SOUTHEAST KANSAS THIS EVENING.

OTHER STRONG THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING. THE STRONGEST STORMS WILL
PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS ARE EXPECTED TO DEVELOP ON SUNDAY AFTERNOON AND
SUNDAY NIGHT...WITH THE BEST CHANCES OCCURRING SUNDAY NIGHT ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP ON
SUNDAY AFTERNOON OVER WESTERN KANSAS AND MOVE SOUTHEAST ACROSS
THE REGION SUNDAY NIGHT. A LARGE COMPLEX OF THUNDERSTORMS IS
EXPECTED TO IMPACT THE AREA SUNDAY NIGHT WITH DAMAGING WINDS AND
TORRENTIAL DOWNPOURS EXPECTED ACROSS MUCH OF THE AREA.

A FLOOD WATCH HAS BEEN ISSUED SUNDAY NIGHT AND EARLY MONDAY FOR MUCH
OF SOUTHEAST KANSAS DUE TO SATURATED SOILS FROM RECENT HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, Jun 15, 4:58 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SAT JUN 15 2013

KSZ049-152245-
SALINE-
458 PM CDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 10 MILES WEST OF SALINA...
AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3880 9755 3866 9772 3877 9789 3891 9781
TIME...MOT...LOC 2158Z 305DEG 14KT 3879 9779
Special weather statement, Jun 15, 5:22 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT SAT JUN 15 2013

KSZ032-048-152300-
ELLSWORTH-RUSSELL-
522 PM CDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND RUSSELL COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DORRANCE...OR 16 MILES EAST OF RUSSELL...
AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3886 9862 3887 9847 3887 9832 3870 9823
      3873 9864
TIME...MOT...LOC 2222Z 271DEG 16KT 3881 9854
Special weather statement, Jun 15, 5:56 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SAT JUN 15 2013

KSZ032-047-048-152330-
BARTON-ELLSWORTH-RUSSELL-
556 PM CDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RUSSELL COUNTIES...

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF DORRANCE...OR 18 MILES
SOUTHEAST OF RUSSELL...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3879 9837 3861 9838 3864 9867 3879 9865
TIME...MOT...LOC 2256Z 273DEG 16KT 3872 9858
Local storm report, Jun 15, 6:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     2 N HOLYROOD            38.62N 98.41W
06/15/2013  E65 MPH          ELLSWORTH          KS   LAW ENFORCEMENT

&&

SMF
Local storm report, Jun 15, 7:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CLAFLIN                 38.52N 98.54W
06/15/2013  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

&&

JMC
Local storm report, Jun 15, 7:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     CLAFLIN                 38.52N 98.54W
06/15/2013  E60 MPH          BARTON             KS   TRAINED SPOTTER

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:17 PM CDTSpecial Weather StatementICTRice28 min
Jun 15, 8:39 PM CDTSpecial Weather StatementICTBarton36 min
Jun 15, 8:49 PM CDTSevere Thunderstorm WarningICTBarton56 min
Jun 16, 2:03 AM CDTSpecial Weather StatementICTKingman27 min
Jun 16, 3:55 AM CDTSpecial Weather StatementICTButler65 min
Jun 16, 3:47 PM CDTSpecial Weather StatementICTSumner43 min
Jun 16, 5:04 PM CDTSpecial Weather StatementICTCowley41 min
Jun 16, 5:17 PM CDTSevere Thunderstorm WarningICTCowley, Sumner58 min
Jun 16, 5:51 PM CDTSpecial Weather StatementICTCowley39 min
Jun 16, 6:02 PM CDTSevere Thunderstorm WarningICTCowley58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.